King's College London

Research portal

Convex duality in optimal investment and contingent claim valuation in illiquid markets

Research output: Contribution to journalArticle

Teemu Pennanen, Ari-Pekka Perkkiö

Original languageEnglish
Pages (from-to)733–771
JournalFinance and Stochastics
Volume22
Issue number4
Early online date7 Sep 2018
DOIs
Accepted/In press6 Aug 2018
E-pub ahead of print7 Sep 2018
PublishedOct 2018

Documents

King's Authors

Abstract

This paper develops duality theory for optimal investment and contingent
claim valuation in markets where traded assets may be subject to nonlinear trading costs and portfolio constraints. Under fairly general conditions, the dual expressions decompose into three terms, corresponding to the agent’s risk preferences, trading costs and portfolio constraints, respectively. The dual representations are shown to be valid when the market model satisfies an appropriate generalization of the noarbitrage condition and the agent’s utility function satisfies an appropriate generalization of asymptotic elasticity conditions. When applied to classical liquid market models or models with bid–ask spreads, we recover well-known pricing formulas in terms of martingale measures and consistent price systems. Building on the general theory of convex stochastic optimization, we also obtain optimality conditions in terms of an extended notion of a “shadow price”. The results are illustrated by establishing the existence of solutions and optimality conditions for the nonlinear market models recently proposed in the literature. Our results allow significant extensions including nondifferentiable trading costs which arise, e.g., in modern limit order markets where the marginal price curve is necessarily discontinuous.

Download statistics

No data available

View graph of relations

© 2018 King's College London | Strand | London WC2R 2LS | England | United Kingdom | Tel +44 (0)20 7836 5454